Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Blacksburg, VA

August 7, 2016Ashe County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Aug 7, 2016, 1:35 PM EDT for Ashe County, North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 1:35 PM EDT (17:35 UTC)
Expired
Aug 7, 2016, 2:30 PM EDT
In force
55 min
Issued by
NWS Blacksburg, VA

County Ashe County, NC

The radar

The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

293 
WWUS81 KRNK 071735
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
135 PM EDT SUN AUG 7 2016

NCZ001-VAZ015-071830-
ASHE-GRAYSON-
135 PM EDT SUN AUG 7 2016

...HEAVY RAIN WILL AFFECT NORTHERN ASHE AND SOUTHWESTERN GRAYSON
COUNTIES...

AT 133 PM EDT...VERY SLOW MOVING SHOWERS WITH HEAVY RAINFALL AND A
FEW THUNDERSTORMS EXTENDED FROM GRAYSON HIGHLANDS STATE PARK...
THROUGH SHATLEY SPRINGS AND LANSING...TO NEAR WEST JEFFERSON AND
SCOTTVILLE.

LOCATIONS IMPACTED INCLUDE...
JEFFERSON...
WEST JEFFERSON...
LANSING...
ASHLAND...
AND FLATWOOD.

HEAVY RAINFALL WILL CAUSE SIGNIFICANT PONDING OF WATER ON ROADWAYS
AND SOME LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH AREAS
WHERE WATER COVERS THE ROAD.

LAT...LON 3659 8161 3664 8154 3662 8139 3657 8135
      3655 8135 3652 8133 3648 8132 3648 8131
      3646 8130 3636 8149 3643 8167 3648 8168
TIME...MOT...LOC 1733Z 230DEG 2KT 3662 8153 3648 8161 3653 8150 3641
8149 3647 8136

$$

MBS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:21 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 7, 12:21 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1221 PM EDT Sun Aug 7 2016

.SYNOPSIS...
A frontal boundary will stall south across the Carolinas today
into Monday. Waves of low pressure will track along this boundary
to keep the area in a wetter pattern into midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1145 AM EDT Sunday...

A brief reprieve today north of highway 460...but clouds and
showers will persist across areas south of 460 with the potential
for heavy rainfall across parts of North Carolina.

A surface cold front is trying to move south into North Carolina.
As it trys to displace the subtropical airmass it will generate
considerable cloud cover along with numerous to widespread showers
and thunderstorms for North Carolina. Showers will also be
possible into parts of southern WV/VA, but as you head north of
460 into central and northern WV/VA, dryer air to the north will
promote mostly sunny skies. Excessive rainfall is possible across
parts of North Carolina, especially across the NC high country
where storm motion is forecast to be nearly stationary per
anchoring of storm cells from the easterly low level flow
combating the westerly flow aloft. As such, a Flash Flood watch is
in effect.

Models are in relatively decent agreement that the Blue Ridge
south of 460 and into the NC mountains will be experiencing the
better threat of showers/rain this afternoon and evening. The low
level flow is not that strong but precipitable water values will
stay close to 2 inches, promoting high rain efficiency.  Expect
heavy rain with amounts of 1 to 3 inches certainly possible across
the NC high country. Localized amounts of up to 5 inches may
occur with stationary thunderstorms.

High temperatures will be tempered by the abundant cloud cover
south of 460 with little rise occuring where rain persists. Warmer
readings may actually occur north of 460 where sunshine prevails,
in spite of being north of the front. That said, Temperatures
this afternoon are expected to remain in the 70s where clouds and
rain persists with 80s elsewhere.

Tonight, isentropic lift should increase across the
mountains/foothills and into the piedmont of NC and surge far
enough north that even our northern CWA will finally see scattered
rain showers. Still looks like the Blue Ridge from Roanoke
southwest to Boone and east to southside Virginia into the NC
Piedmont will have the best coverage. Some hint at a rain shadow
of sorts toward Marion/Abingdon but the 8h flow seems weaker for
that, but could be a small window of less pops in this corridor.
Not much change noted in the position of the front, though a nudge
northward may occur late as another low slides across Georgia. The
00z GFS PWATs increase to 2.25 inches across portions of the NC
Piedmont late tonight which is pretty extreme. The NAM is more
around 2 inches but still looking at 150 to almost 200 percent of
normal and if the GFS is right its close to a record. With that
said expect moderate to heavy rain at times. Even radar echoes
that show 30dbz will be putting down the rain. Pending model and
radar trends, the Flash Flood watch may need to be expanded
farther north.

Low temps tonight stay muggy from the mid 60s to lower 70s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 330 AM EDT Sunday...

Upper ridge will amplify over the eastern third of the country
during the period. This will allow the surface high pressure over
the Great Lakes Region to slide east and wedge down the east side of
the Appalachians.  Scattered showers and thunderstorms will develop
on Monday. However, southeasterly flow may create some downsloping
conditions far west. Low level convergence along the Blue ridge will
strengthen with deepening surface low pressure over Georgia
enhancing the southeasterly moisture flow over the stalled frontal
zone to our south. A weak mid level flow combined with a high pwat
around 2 inches may result slow-moving clusters of showers and
thunderstorms with locally heavy rainfall. The excessive rainfall
outlook from WPC has much of the CWA in the 2 to 5 percent marginal
threat. High temperatures on Monday will range from the upper 60s in
the mountains to the lower 80s in the Piedmont.

Transition to more showers on Monday night, trimming back mention of
thunderstorms. Low temperatures Monday night into Tuesday morning
will generally be in the 60s.

The unsettled weather with showers and thunderstorms continues
Tuesday into Tuesday night as the surface high slide east. Some of
the storms could contain heavy rains and could create flooding
issues depending on the rate and amounts of the rainfall and the
exact track of storms with heavy rains earlier this week. In our
favor is the fact that the 3-hr ffg is relatively high with values
from around 1.3 inches in the Northwest to near 4.0 inches in the
East. High temperatures Tuesday will vary from the upper 70s in the
west to the mid 80s in the east. Low temperatures Tuesday night will
drop into the mid 60s in the mountains to the lower 70s in the
Piedmont.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 330 PM EDT Saturday...

A broad, flat upper level ridge will be in place through the middle of
next week with a surface Bermuda high established off the coast. This
will keep a southerly flow of warm and moisture air coming into the
region. Overall synoptic forcing is weak but diurnal heating in the
unstable warm and moist airmass will help showers/storms bubble up
especially from the Blue Ridge westward. By the end of the week a
shallow trof will be moving through the Great Lakes region as a weak
surface boundary pushes in our direction from the northwest. Energy and
some additional moisture from a remnant tropical circulation also looks
to get absorbed into the synoptic flow as it shifts to a more
southwesterly direction ahead of the trof. This will enhance our
precipitation chances and aerial coverage of showers/storms as we head
into the weekend. Expect seasonally warm temperatures through the
period.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
As of Noon EDT Sunday...

Surface front will result in extensive cloud cover from southern
Virginia into North Carolina. Widespread MVFR Cigs will be found
South of a BLF-ROA-LYH line with numerous to widespread showers.
Thunderstorms are likely across North Carolina. North of a BLF-
ROA-LYH line, conditions will primarily remain VFR, dry air
promoting mostly clear conditions.

This pattern will persist through this evening.

Tonight, southeast winds will begin to transport moisture
northward with MVFR cloud bases spreading into areas north of
BLF/ROA/LYH. IFR Cigs are also possible vicinity of the Blue Ridge
where southeast upslope flow results in lowering cigs.

Extended aviation discussion...

Wet pattern is forecast to persist through mid-week with potential
for low cigs/vsbys through Wednesday.

We may see less coverage of showers toward the second half of the
week if high pressure can build in from the mid-Atlantic coast.
However, still with easterly flow a threat of lower cigs exists at
most sites.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...Flash Flood Watch through Monday morning for NCZ001-018-019.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...PM/WP
SHORT TERM...KK
LONG TERM...MBS
AVIATION...AMS/PM/WP
Hazardous weather outlook, Aug 7, 11:33 AM EDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1133 AM EDT SUN AUG 7 2016

VAZ007-009>014-017>020-022>024-033>035-043>047-058-059-WVZ042>044-
507-508-081545-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
1133 AM EDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002>006-020-VAZ015-016-032-081545-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-GRAYSON-CARROLL-
PATRICK-
1133 AM EDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STALLED FRONTAL BOUNDARY WILL BE THE FOCUS FOR WAVES OF LOW
PRESSURE THIS AFTERNOON INTO TONIGHT WHICH WILL BRING PERIODS OF
SHOWERS AND THUNDERSTORMS TO THE AREA. MODERATE TO HEAVY RAIN WILL
OCCUR AT TIMES...AND LOCALIZED FLASH FLOODING IS A POSSIBILITY.
A FLASH FLOOD WATCH MAY BE NEEDED IF STORMS DEVELOP AND SIT OVER
THE SAME AREA OR ARE SLOW TO MOVE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-019-081545-
ASHE-WATAUGA-WILKES-
1133 AM EDT SUN AUG 7 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

A STALLED FRONTAL BOUNDARY WILL BE THE FOCUS NUMEROUS SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. HEAVY RAINFALL IS
LIKELY AND THIS MAY RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 7, 11:36 AM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1136 AM EDT SUN AUG 7 2016

NCZ001-002-018-019-071700-
WILKES-WATAUGA-ASHE-ALLEGHANY-
1136 AM EDT SUN AUG 7 2016

...HEAVY RAIN WILL AFFECT NORTHWESTERN WILKES...WATAUGA...ALLEGHANY
AND SOUTHERN ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA...

AT 1131 AM EDT...SHOWERS WITH HEAVY RAINFALL AND A FEW THUNDERSTORMS
EXTENDED FROM BARRETT...THROUGH LAUREL SPRINGS AND SANDS...TO NEAR
BANNER ELK. THE HEAVY RAINFALL WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
BOONE...
SPARTA...
JEFFERSON...
WEST JEFFERSON...
AND BLOWING ROCK.

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.

HEAVY RAINFALL WILL CAUSE SIGNIFICANT PONDING OF WATER ON ROADWAYS
AND SOME LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH AREAS
WHERE WATER COVERS THE ROAD.

LAT...LON 3625 8190 3657 8104 3656 8090 3650 8093
      3645 8098 3641 8096 3618 8146 3613 8153
      3612 8158 3611 8179 3619 8185 3619 8188
      3621 8191
TIME...MOT...LOC 1531Z 310DEG 9KT 3653 8096 3641 8125 3626 8165 3616
8191

MBS
Special weather statement, Aug 7, 1:35 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
135 PM EDT SUN AUG 7 2016

NCZ001-VAZ015-071830-
ASHE-GRAYSON-
135 PM EDT SUN AUG 7 2016

...HEAVY RAIN WILL AFFECT NORTHERN ASHE AND SOUTHWESTERN GRAYSON
COUNTIES...

AT 133 PM EDT...VERY SLOW MOVING SHOWERS WITH HEAVY RAINFALL AND A
FEW THUNDERSTORMS EXTENDED FROM GRAYSON HIGHLANDS STATE PARK...
THROUGH SHATLEY SPRINGS AND LANSING...TO NEAR WEST JEFFERSON AND
SCOTTVILLE.

LOCATIONS IMPACTED INCLUDE...
JEFFERSON...
WEST JEFFERSON...
LANSING...
ASHLAND...
AND FLATWOOD.

HEAVY RAINFALL WILL CAUSE SIGNIFICANT PONDING OF WATER ON ROADWAYS
AND SOME LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH AREAS
WHERE WATER COVERS THE ROAD.

LAT...LON 3659 8161 3664 8154 3662 8139 3657 8135
      3655 8135 3652 8133 3648 8132 3648 8131
      3646 8130 3636 8149 3643 8167 3648 8168
TIME...MOT...LOC 1733Z 230DEG 2KT 3662 8153 3648 8161 3653 8150 3641
8149 3647 8136

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:03 PM EDTSpecial Weather StatementRNKCharlotte57 min
Aug 6, 8:21 PM EDTSpecial Weather StatementRNKPittsylvania54 min
Aug 6, 8:26 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania64 min
Aug 6, 8:32 PM EDTSpecial Weather StatementRNKCity of Martinsville43 min
Aug 6, 8:50 PM EDTSpecial Weather StatementRNKCharlotte, Halifax55 min
Aug 6, 9:05 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville55 min
Aug 6, 9:39 PM EDTSpecial Weather StatementRNKHalifax, Pittsylvania, City of Danville66 min
Aug 6, 11:46 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville59 min
Aug 6, 10:29 PM EDTSpecial Weather StatementRNKCaswell, Rockingham, Stokes76 min
Aug 7, 11:36 AM EDTSpecial Weather StatementRNKAlleghany, Watauga84 min
Aug 7, 11:41 AM EDTFlash Flood WatchRNKAshe, Watauga, Wilkes9 hr

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.